Illinois, 2016

Damaging Wind in Illinois, July 24, 2016

July 24, 2016 · NWS DVN · 1 event in 1 county or zone

Pulse thunderstorms formed late in the afternoon in a hot, moist unstable airmass with one storm producing damaging winds in the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Pulse thunderstorms formed late in the afternoon in a hot, moist unstable airmass with one storm producing damaging winds in the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 24, 6:53 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 24, 6:53 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
753 PM CDT SUN JUL 24 2016

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 255 PM CDT Sun Jul 24 2016

Cold front extended from eastern Jo Daviess county to Kirksville,
MO and continued to move eastward. A line of scattered
thunderstorms extended from southeast WI to near Rochelle, IL
where the cap was weaker and low level convergence was a bit
better. SBCAPES were 7000 J/KG in IL so a severe storm is possible
if it can break through the cap.

Mid afternoon temperatures ranged from the mid 80s behind the
front to the lower 90s ahead of the front. Dewpoints were gradually
dropping off into the 60s in the wake of the front, but were in
the upper 70s to lower 80s ahead of the front. Heat index values
ranged from 100 to 110 in the warm sector ahead of the front.

&&

.SHORT TERM...(This Evening through Monday)
ISSUED AT 255 PM CDT Sun Jul 24 2016

Heat headline: will let the headlines expire at 7 pm when we
finally break the heat wave that has been over our area for the
past several days.

Tonight: Will monitor radar trends but with each passing hour the
chances of storms become less and less. There was still enough of
a cap, along with weak surface convergence and weak shear
suppressing convection. The better opportunity looks to be in
northeast IL/southeast WI. However, there is still the possibility
of a few storms in our far eastern cwa until about 5 pm and then
the front will have pushed east of the cwa. In the meantime, a few
showers/isolated storms may graze out far south with a weak wave
moving through that area. With the passage of the cold front
humidity levels will gradually lower to more tolerable levels,
along with cooler temperatures. Minimum temperatures will be
mainly in the 60s.

Monday: Weak high pressure will bring a much more comfortable day
with lower humidity and cooler temperatures (compared to the past
several days). There should be plenty of sunshine with afternoon
highs in the 80s, which is closer to normal for late July.

.LONG TERM...(Monday Night through Sunday)
ISSUED AT 255 PM CDT Sun Jul 24 2016

Monday night and Tuesday...The GSF/ECMWF models are in good
agreement that a northwest flow aloft along with surface high
pressure will produce mainly clear skies and near normal July
temperatures over the Upper Mississippi Valley. Humidity levels will
be more comfortable than what we had during the recent heat wave.
Monday night low temperatures will be in the mid 60s. These
temperatures combined with low level moisture from past rain, mature
crops, clear skies and light winds may lead to fog development
Monday night into early Tuesday morning.

Wednesday and Thursday...Northwest flow aloft will continue over the
midwest in response to an upper level longwave ridge building over
the southwestern United States. Mid range forecast models prog that
the first in a series of upper level shortwaves will move across the
region bringing with it a good the chance of thunderstorms. High
temperatures will range in the mid 80s both days with lows in the
60s.

Friday through next Sunday...Forecast confidence is low during this
time period. Long range consensus models show agreement in the
overall synpotic pattern but vary in the timing and location of
smaller shortwaves moving through the northwest flow aloft.
Therefore model blend solutions indicate a chance of showers each
day. High temperatures will be in the 80s with lows in the 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
ISSUED AT 749 PM CDT Sun Jul 24 2016

A cold front is moving through the region. Behind the front,
surface winds shift to the northwest and thunderstorm chances
end. For the next few hours, temporary patches of MVFR cigs could
affect area TAF sites but for most of the TAF period expect VFR
cigs.

&&

.DVN Watches/Warnings/Advisories...
IA...None.
IL...None.
MO...None.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Kuhl
AVIATION...DMD
Hazardous weather outlook, Jul 24, 3:43 AM CST, 16 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
443 AM CDT SUN JUL 24 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-250945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
443 AM CDT SUN JUL 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF HOT AND HUMID CONDITIONS WILL OCCUR TODAY AHEAD
OF A FRONTAL SYSTEM PUSHING TOWARD THE AREA FROM THE WEST. HEAT
INDEX READINGS OF 100 TO 110 ARE EXPECTED. WITH THE ACCUMULATIVE
EFFECT OF SEVERAL DAYS OF HIGH HUMIDITY AND HEAT...AN EXCESSIVE
HEAT WARNING AND HEAT ADVISORY HAS BEEN ISSUED FOR AREAS AHEAD OF
THE FRONT GENERALLY ALONG AND SOUTHEAST OF A LINE FROM WASHINGTON
IOWA...TO EAST OF DUBUQUE FROM LATE MORNING THROUGH EARLY EVENING.
THE HIGHER HEAT INDEX READINGS ARE EXPECTED GENERALLY ALONG AND
EAST OF THE MISSISSIPPI RIVER UP THROUGH THE STERLING ILLINOIS
AREA.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY ALONG
THE PASSING FRONT...WITH THE BEST CHANCES OCCURRING ALONG AND
EAST OF A LINE FROM DUBUQUE IOWA...TO FAIRFIELD IN SOUTHEASTERN
IOWA THIS AFTERNOON AND EVENING. A FEW STRONG TO SEVERE STORMS MAY
OCCUR WITH ALL MODES OF SEVERE WEATHER POSSIBLE. THESE STORMS WILL
ALSO BE ABLE TO PRODUCE LOCALLY HEAVY RAINFALL. A FEW STORMS MAY
LINGER INTO THE LATE NIGHT HOURS SOUTH OF A KEOSAUQUA IOWA...TO
MONMOUTH ILLINOIS LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH SATURDAY. IT IS TOO
SOON TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

THERE IS A CHANCE THAT SPOTTER ACTIVATION MAY BE NEEDED TODAY AND
TONIGHT.

12/DLS

In the hours before

Special weather statement, Jul 24, 4:16 PM CST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
516 PM CDT SUN JUL 24 2016

MOC199-242315-
SCOTLAND-
516 PM CDT SUN JUL 24 2016

...A STRONG THUNDERSTORM WILL AFFECT SCOTLAND COUNTY UNTIL 615 PM
CDT...

AT 515 PM CDT...A STRONG THUNDERSTORM WAS 8 MILES WEST OF GREENTOP...
OR 13 MILES NORTHWEST OF KIRKSVILLE...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MEMPHIS...RUTLEDGE...SOUTH GORIN...GREENSBURG...CRAWFORD...
BIBLE GROVE...MEMPHIS MEMORIAL AIRPORT...KILWINNING...
SPILLMAN MOUND...HITT...SAND HILL...
SCOTLAND COUNTY FAIRGROUNDS AND BROCK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4059 9235 4060 9233 4060 9205 4030 9199
      4030 9235
TIME...MOT...LOC 2215Z 248DEG 29KT 4036 9272

HAASE
Special weather statement, Jul 24, 4:22 PM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
522 PM CDT SUN JUL 24 2016

ILC155-242315-
PUTNAM-
522 PM CDT SUN JUL 24 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PUTNAM COUNTY UNTIL
615 PM CDT...

AT 521 PM CDT...A STRONG THUNDERSTORM WAS NEAR MCNABB...OR 9 MILES
SOUTHEAST OF HENNEPIN...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MCNABB...MAGNOLIA...HENRY AND STANDARD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4110 8933 4112 8934 4112 8933 4115 8933
      4115 8936 4119 8938 4127 8916 4111 8916
TIME...MOT...LOC 2221Z 248DEG 28KT 4114 8925

HAASE
Local storm report, Jul 24, 5:30 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
630 PM CDT SUN JUL 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             1 N BIBLE GROVE         40.36N 92.30W
07/24/2016  E0.25 INCH       SCOTLAND           MO   TRAINED SPOTTER

            ALSO HAD SOME WIND AROUND 35-40 MPH.

&&

GROSS
Local storm report, Jul 24, 5:36 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
636 PM CDT SUN JUL 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TSTM WND DMG     SSW RUTLEDGE            40.31N 92.09W
07/24/2016                   SCOTLAND           MO   TRAINED SPOTTER

            6 INCH TREE BRANCHES DOWN.

&&

GROSS
Local storm report, Jul 24, 6:45 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
745 PM CDT SUN JUL 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     4 NW WAYLAND            40.44N 91.64W
07/24/2016                   CLARK              MO   LAW ENFORCEMENT

            LARGE TREES DOWN OVER A ROAD IN THE COUNTY.

&&

GROSS
Local storm report, Jul 24, 7:15 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
815 PM CDT SUN JUL 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     TSTM WND DMG     W MONTROSE              40.53N 91.42W
07/24/2016                   LEE                IA   TRAINED SPOTTER

            LARGE TREE BRANCH DOWN AT RESIDENCE.

0811 PM     TSTM WND GST     W MONTROSE              40.53N 91.42W
07/24/2016  E60.00 MPH       LEE                IA   TRAINED SPOTTER

            ESTIMATED 50 TO 60 MPH WINDS.

&&

GROSS

The radar

The Lincoln radar (KILX), 126 km away, was scanning. The volume nearest the first event began at 02:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McDonough

When
July 24, 8:03 PM CST
Where
McDonough County, 0.87 mi SE of Argyle Lake Sp
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.440, -90.770

A trained spotter report tree branches in excess of 2 inches in diameter were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653464.